Alert archive / Nevada / Flash Flood Warnings in 1998

Flash Flood Warning 37, NWS Las Vegas, NV

September 6, 1998Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 6, 1998, 6:42 PM PDT for Clark County, Nevada. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 1998, 6:42 PM PDT (01:42 UTC)
Expired
Sep 6, 1998, 8:00 PM PDT
In force
78 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1998-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1998-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2228 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 070141
FFWLAS
NVC003-070300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
642 PM PDT SUN SEP 6 1998


*  FLASH FLOOD WARNING FOR
   EXTREME NORTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA

*  UNTIL 800 PM PDT

*  SOME LOCATIONS AFFECTED
   MESQUITE
   BUNKERVILLE

AT 635 PM PDT...DOPPLER RADAR DETECTED THUNDERSTORMS PRODUCING
HEAVY RAIN AROUND MESQUITE AND BUNKERVILLE. AN AUTOMATED RAINGAUGE
ALONG THE SLOPES OF THE VIRGIN MOUNTAINS REPORTED NEARLY A
THIRD OF AN INCH IN THIRTY MINUTES. MOVEMENT OF THE STORMS WAS TO
THE NORTH AT 10 TO 15 MPH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES
A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER...
MOST DEATHS IN FLASH FLOODING OCCUR IN AvUTOMOBILES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:25 PM PDT, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 6, 3:25 PM PDT, 3 hours 17 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT SUN SEP 6 1998

SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN STATIONARY
OVER SOUTHERN CALIFORNIA THROUGH MONDAY AND SLOWLY WEAKEN. MOIST AND
UNSTABLE AIR IN COMBINATION WITH THE UPPER LOW WILL RESULT IN A
CONTINUED THREAT OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE
EARLY PART OF THIS WEEK.

DISCUSSION...MID AND UPPER LOW OVER CA VICINITY FAT/BIH...CONTINUES
TO DRIFT NORTH AND WEAKEN THIS AFTERNOON. BEST THUNDERSTORMS SO FAR
THIS AFTERNOON SCATTERED ACROSS SOUTH CENTRAL NV/UTAH AND NRN MOHAVE
COUNTY AZ. THESE HAVE DEVELOPED IN AREA OF WEAK TO MODERATE UPPER
DIVERGENCE AND BETTER DIRECTIONAL/SPEED SHEAR. STORMS ACROSS REST OF
THE REGION DRIVEN PRIMARILY BY OROGRAPHICS AND ARE IN WEAKLY SHEARED
ENVIRONMENT.  EXPECT STORMS TO WEAKEN AND DISSIPATE THIS EVENING WITH
THE LOSS OF HEATING. WILL NEED TO CONTINUE TO MONITOR BETTER
ORGANIZED STORMS ACROSS SOUTH CENTRAL NV FOR ISOLATED STRONG WIND
GUSTS AND FLASH FLOOD THREAT BUT APPEARS THAT A FLASH FLOOD WATCH
WILL NOT BE NECESSARY.

MODELS IN GENERAL AGREEMENT ON AMPLIFYING UPPER PATTERN AS
SIGNIFICANT PAC TROUGH BEGINS TO APPROACH W COAST ON TUE.  AHEAD OF
THIS TROUGH...CA UPPER LOW CONTINUES DRIFTING N AND NE ON MON WHILE
WEAKENING AND SHEARING APART.  MOISTURE TO CONTINUE TO GRADUALLY
DECREASE...ESPECIALLY ACROSS SRN DESERT AREAS...WITH BEST
MOISTURE/INSTABILITY MAINLY ACROSS SOUTH CENTRAL NV MON. ON TUE...NGM
HINTS AT CONTINUED DRYING WHILE AVN KEEPS SIGNIFICANT AMOUNT OF LOW
AND MID LEVEL MOISTURE AROUND THROUGH 00Z WED. AVN ALSO SWINGS LEAD
SHORT WAVE ACROSS NRN/CENTRAL CA TUE...SUGGESTING INCREASED UVV AND
DYNAMICS TO ACT ON MOISTURE.  WINDS ALOFT WILL BE VEERING AND
INCREASING AHEAD OF TROUGH FOR ADDED SPEED/DIRECTIONAL SHEAR.  IF AVN
CORRECT...TUE COULD BE VERY INTERESTING DAY.  CONFIDENCE NOT HIGH SO
JUST KEPT TUE IN CHANCE/SLIGHT CHANCE CATEGORY FOR NOW.

PREFER ECMWF IN EXTENDED AS MRF CONTINUES TO BE ERRATIC...ESPECIALLY
CONCERNING POSSIBLE NWD MOVEMENT OF TROPICAL SYSTEM UP BAJA BY MID
WEEK. TRANSITION DAY (FROM WET TO DRY) SHOULD BE TUE. PAC TROUGH
REACHES WEST COAST STATES WED AND SW FLOW ALOFT EXPECTED TO SCOUR A
GOOD DEAL OF THE MOISTURE OUT OF FORECAST AREA. DRY WITH BREEZY TO
WINDY CONDITIONS WED/THU/FRI AS TROUGH REMAINS PROGRESSIVE MOVING
THROUGH GREAT BASIN AND INTERMOUNTAIN WEST. LAS 3232. NEMETH

Nearby

Flash Flood Warnings in Nevada, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.